North Carolina, 2021

Winter Storm in North Carolina, January 30 to 31, 2021

January 30 to 31, 2021 · NWS RNK · 2 events in 2 counties and zones

A low pressure system moved out of the central Plains into the Ohio Valley, opening the Mid-Atlantic to southwesterly flow that was enriched with moisture. Along with the increasing moisture was rising temperatures, meaning precipitation types changed through the event as temperatures climbed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure system moved out of the central Plains into the Ohio Valley, opening the Mid-Atlantic to southwesterly flow that was enriched with moisture. Along with the increasing moisture was rising temperatures, meaning precipitation types changed through the event as temperatures climbed. In the end, parts of North Carolina received a mix of snow, sleet, and freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 30, 1:56 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 30, 1:56 PM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
156 PM EST Sat Jan 30 2021

.SYNOPSIS...
An winter storm will begin to affect the area tonight and
spreads widespread wintry precipitation across the region with
accumulating snow and ice into Sunday. Mountain snow showers
should continue with northwest flow through Monday and Tuesday
along with gusty winds. Dry and cold weather is expected
Wednesday into Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 145 PM EST Saturday...

Significant winter storm is still on track to reach the
forecast area beginning tonight and impacting the Appalachains
region over the next 30-36 hrs. Satellite imagery shows
increasing high and mid level cloud cover in advance of a warm
frontal boundary moving in from the Central Plains. Top down
saturation should lower cloud cover and precipitation will begin
in the form of snow later this afternoon and evening in western
VA and northern NC, before shifting northeast and out of the
area by midnight. We will see a short break in the action before
the main precipitation shield arrives as the upper low initially
moves out of the south/central Plains and lifts towards the Ohio
Valley where it will stall. A surface cyclone will follow suit
and in doing so increase southerly flow, providing a steady
stream of moisture for the system to use.

Models are consistent in bringing a dry slot into the region
sometime later Sunday into Monday as a secondary low takes over
and begins to move up the Mid Atlantic coast. This will begin to
shut off precipitation for much of the area.

No change as far as the winter storm warnings and advisories.
We have increased snow totals slightly based on HREF and other
CAM models supporting a band developing somewhere in the
vicinity of SE WV/east central VA and migrating towards
Chesapeake Bay. In general our forecast area will see varying
amounts of snow, sleet, and freezing rain, with liquid rain
eventually for northern NC, south central VA, and parts of SE
WV. The majority of the snow will accumulate north of Rt 460,
where cold air will hang on the longest and coincide with the
mesoscale banding. Warm air arrives in the low to mid levels
and will support a wintry mix mainly after midnight tonight and
for much of Sunday. The warmer air will cut down snow totals
south of Rt 460; with those areas seeing a higher chance for
sleet and freezing rain.

Temperatures drop into the 20s and 30s tonight ahead of the WAA,
then increase and hover in the upper 20s in the higher terrain
to lower 30s for elsewhere.

&&

.SHORT TERM /SUNDAY NIGHT/...

As of 100 PM EST Saturday...

Mountain snow showers, gusty northwest winds, and frigid air will
persist throughout this forecast period.

By Sunday night, an area of low pressure off the Virginia coast will
take over as the dominant low for the departing winter storm.
Meanwhile, the upper level trough associated with this storm should
cross over the Appalachian Mountains. As it arrives, there could
still be a plethora of precipitation types with chances of freezing
rain and sleet along and east of the Blue Ridge and precipitation
transitioning to snow further to the west. Monday will see this
upslope precipitation persisting throughout the day with cloudy
skies and gusty northwest winds. Some of this moisture could spill
over into the Piedmont, so a slight chance of rain or snow remains
in the forecast although moisture will slowly begin to dwindle by
Monday evening.

As low pressure deepens off the Delaware and New Jersey shorelines
during Monday night into Tuesday, the pressure gradient will tighten
even more over the Mid Atlantic. As a result, the northwest wind
gusts will only increase with the possibility of advisory criteria
being reached in the higher elevations along the Blue Ridge from
Boone to Roanoke. The mountain snow showers should begin to fade on
Tuesday but could linger across portions of southeast West Virginia
into Tuesday night. All temperatures throughout this forecast period
were chopped below model guidance to account for existing snow and
ice cover along with the expected cold air advection. Wind chills
could drop into the single digits west of the Blue Ridge on Monday
night and possibly dive lower on Tuesday night. Cloud cover and wind
gusts were also increased as the model guidance is not picking up on
the shallow moisture and mountain wave activity that will take place
during a northwest flow regime.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

As of 1230 PM EST Saturday...

The items of greatest interest during this portion of the forecast
will be gusty, potentially very gusty, winds on Wednesday and then
the return of precipitation chances at the end of the week.

On Wednesday, the area will still be experiencing the impact of the
slowly departing, and deepening, upper low that will be over or just
off shore of New England. Flow on the backside of this system still
be ushering in northwest winds across our region. Forecast 850mb
winds during the day are expected to range from 40 to 45 kts. While
certainty is not there yet to say whether we will or will not reach
wind advisory criteria at any particular location, it is safe to say
that the winds will be gusty. Likewise, while moisture is on the
decrease, confidence is high enough to believe there will be some
upslope cloud cover across the preferred regions of southeast West
Virginia, south into the Northern Mountains of North Carolina.
Additionally, with 850mb temperatures forecast over this same region
to be around -10 to -14 C, a few stray flurries should be possible
in the morning.

Wednesday night into Thursday night, an upper level shortwave ridge
is expected to move over our region, and then flatten into zonal
flow. This transition will be in response to a shortwave trough that
will be heading through the Great Lakes region. Guidance varies to
the degree this feature will impact our. However, the general
consensus is the bulk of the energy and moisture will remain north
of the area, and will race ahead of its southern trough axis,
leaving it in its wake, stalled over the Ohio Valley. For our
forecast, this equates to the chance of some light precipitation
over mainly over our southeast West Virginia counties Thursday
afternoon, with coverage to a lesser extent, east to the crest of
the Blue Ridge. Low level thermal profiles also differ between
models, so our forecast will be a basic rain versus snow forecast
based upon surface temperature alone. This places more light rain
over the aforementioned areas as compared to light snow.

Friday and Saturday offer decreasing confidence in the forecast
solution. The GFS has a cold front approaching the area Friday
night. The European solution suggests this same front is already
over the region Friday night. The Canadian solution is similar in
timing the GFS, but unlike the GFS and the European solutions, it did
not stall the Thursday system frontal boundary over the Ohio Valley.
Its solution has the Thursday front south of the area by
Friday/Saturday, and is loaded with precipitation, and thus blocking
off any return flow into our area. This keeps its solution for the
Friday night from the approaching cold front to be on the dry side.
Our forecast will reflect one that gives credence to the wetter
GFS/European solution with a general blend of their timing.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 155 PM EST Saturday...

Widespread VFR Conditions expected through 23Z/6PM today...High
pressure passing overhead associated with light and variable
winds. Upper level moisture will continue to increase tonight
due to an approaching mid-CONUS winter storm. Leading edge of
MVFR cig/vsby is expected to move into the central Appalachians
after 23z/6PM this evening with onset of light snow from west to
east impacting the TN/NC mtns between 6-9PM...then into the
Roanoke valley toward midnight.

Confidence for wind, visibility, and cloud bases are high.

Extended Aviation Discussion...

A winter storm is expected to impact the region through Monday
with a myriad of precipitation types... starting as snow
tonight, then transition to sleet and freezing rain Sunday and
Sunday night before going back to snow Monday into Tuesday. This
is expected to be a prolonged event and will have a multiday
impact to aviation with a high likelihood of sub-VFR conditions
in addition to periods of IFR/LIFR. Improving conditions are
expected for Tuesday and beyond with VFR returning for midweek.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from 10 PM this evening to 10 PM EST
     Sunday for VAZ010>020-022>024-032>035-043>047-058-059.
     Winter Weather Advisory from 10 PM this evening to 10 PM EST
     Sunday for VAZ007-009.
NC...Winter Storm Warning from 10 PM this evening to 10 PM EST
     Sunday for NCZ001>006-018>020.
WV...Winter Storm Warning from 10 PM this evening to 10 PM EST
     Sunday for WVZ042>044-507-508.

&&

SYNOPSIS...PM/PW/SH
NEAR TERM...SH
SHORT TERM...PW
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Jan 30, 1:16 PM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
116 PM EST Sat Jan 30 2021

NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-311830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
116 PM EST Sat Jan 30 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Gusty winds are likely Monday, along with additional snow showers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ007-009-311830-
Tazewell-Smyth-
116 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Gusty winds are likely Monday, along with additional mountain snow
showers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Ashe

When
January 30, 6:00 PM EST to January 31, 8:55 AM EST
Where
Ashe forecast zone
Reported by
Public
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Mixed precipitation amounts across the county ranged from 1.7 inches of snowfall two miles south southwest of Ashland to 5.5 inches of snowfall in Fleetwood with 0.01 inches of ice accumulation of freezing rain measured also in Fleetwood. Key impacts: slippery roads and sidewalks.

Winter Storm, Alleghany

When
January 30, 7:00 PM EST to January 31, 9:00 AM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

Mixed precipitation amounts across the county ranged from 4.0 inches of snowfall three miles northeast of Sparta to 5.3 inches of snowfall three miles southwest of Glade Valley with 0.1 inches of sleet accumulation measured three miles north northeast of Traphill and 0.01 inches of ice accumulation measured three miles north northeast of Traphill and one mile south southwest Whitehead. Key impacts: slippery roads and sidewalks.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940224, 940225.